Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
WEIGHT GAIN AND RA
avatar
sickandtiredofbeingsick posted:
HAS ANY ONE EXPERIENCED A GREAT AMOUNT OF WEIGHT GAIN WITH RA AND TAKING METHOTREXATE?


I HAVE TYPE 1 DIABETES AND HEART DISEASE, AND I AM GOING TO TELL YOU IT IS NEXT TO IMPOSSIBLE TO TELL WHAT IS GOING OUT OF WHACK AND WHAT TO ADDRESS. IF IT IS AN EMERGENCY OR SOMETHING I CAN HANDLE ON MY OWN.

I AM RETAINING LOTS OF WATER AND LOOK 5 MONTHS PREGNANT. I WENT FROM A SIZE 8 TO A 14 IN 6 MONTHS AFTER I WAS DIAGNOSED WITH RA.

I AM NOW SEEING MY CARDIOLOGIST, BECAUSE MY ENDO AND RHEUMY DID NOTHING WHEN I KEPT ASKING THEM WHY I WAS GAINING SO MUCH WEIGHT. HE PUT ME ON LASIX AND WE SEE IN A WEEK WHAT THE RESULTS ARE. THEN MORE TESTING. COULD RA HAVE AFFECTED MY HEART SO EARLY IN THE DIAGNOSIS? CAN THE METHO. CAUSE SUCH WEIGHT GAIN OR WATER WEIGHT GAIN?

I AM STUMPED AND I FEAR SO WILL THE DOCTORS BE.

SUZ...
Was this Helpful?
4 of 6 found this helpful
Reply
 
avatar
comforted responded:
I never, ever connected these together to equal weight gain! Since 2003 I have been on these 2 meds. and have gained so much weight! My pain management dr. advised me to get my thyroids checked and by the time I did, the left one and the isthmus had to be removed. There is a connection between RA and Thyroids. Have you had your thyroids checked. I lost 75 lbs. after surgery. I continued on the 2 meds. and quickly picked up the 75 lbs. in less than a yr. I eat very little because I don't have an appetite. I'm mostly bedridden because of RA. I'm glad you posted this question!
 
avatar
Scott Zashin, MD responded:
While methotrexate has a number of potential side effects, weight gain is not commonly seen. I tell my patients that even if a side effect of a drug is unusual, it does not mean its not related.Nonetheless, if one of my patients developed weight gain on MTX, I would look for other causes. It is possible that I would need to stop the medication to see if there was a true cause and effect
 
avatar
mybuddyrobin responded:
I gained 40 lbs in 2 months on prenisone. I gained weight so fast that my stomach has a bunch of nasty stretch marks now

Are you taking prednisone too? for the inflamation? Steroids might be the cause. Silly nurse told me to take 20 mg for 2 months while travelling.
 
avatar
HopeFig79 responded:
I've been slowly gaining weight over the past year,and I take 4pills on 2 diff days of methotrexate,and 9 mg of prednisine daily. I was also diagnosed about 5 years ago with under active thyroid,so that alone is a big help with the weight gain..It's alot harder to loose weight with under active thyroid,and also taking 9mg of steroids a day..The bad thing is I never have a appetite so I never really eat..So I hardly eat,chase a hyper 3 yr old on a all day every day basis,and still gain weight..I also have acid reflux,and at times swallowing is quite difficult,so it hurts to eat..My Rheumy suggested drinking Boost,or Ensure since i hardly eat,that way at least i'm getting some vitamens,and minerals..Also they are not that high on calories.Maybe you could try replacing one of your meals with a Boost. They don't taste all that bad either.Well at least the strawberry one doesn't.. I always think about working out,or bike riding, but when you have very active RA you never want to do anything..Either your to tired from the fatigue,or hands are are hurting and swollen..In my case at the moment my hands,knees,ankles,and feet are all swollen,and painful..I have more bad days than I do good days..


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

help with methotrexate side effectsExpert
I recommend all my patients on methotrexate take at least 1 mg of Folic Acid daily to help decrease the risk of side effects. In those ... More
Was this Helpful?
26 of 29 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.